West Virginia, 2012Flash Flood in West Virginia, April 3, 2012
April 3, 2012 · NWS RLX · 1 event in 1 county or zone
A strong gradient in moisture and surface dew point existed along a nearly stationary front across southeastern Kentucky and the Virginia border with Tennessee. Afternoon convection formed just north of that boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong gradient in moisture and surface dew point existed along a nearly stationary front across southeastern Kentucky and the Virginia border with Tennessee. Afternoon convection formed just north of that boundary. A slow moving localized downpour affected southern McDowell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 2:30 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 3, 2:30 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT TUE APR 3 2012
.SYNOPSIS...
LOW PRESSURE WITH COLD FRONT LATE THIS EVENING INTO WEDNESDAY
WITH SHOWERS AND THUNDERSTORMS. UPPER LEVEL SYSTEM BRINGS SHOWER
CHANCES TO THE SOUTH WEDNESDAY NIGHT INTO THURSDAY NIGHT.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
WARM FRONT NUDGING INTO WESTERN COUNTIES OF WEST VIRGINIA WITH AN
AREA OF CONVECTION FIRING OFF FROM SFC HEATING. ATMOSPHERIC COLUMN
IS WEAKLY UNSTABLE...BUT THERE IS ENOUGH AVAILABLE ENERGY FOR
ISOLD SEVERE STORMS. FRONT TO CONTINUE TO LIFT NORTH AS COLD
FRONT APPROACHES FROM THE WEST. COLD FRONT IS PROGGED TO SLIDE
THROUGH THE CWA DURING THE MORNING HOURS...AND SHOULD PROVIDE
ENOUGH FORCING FOR ADDITIONAL SHOWER DEVELOPMENT. FOR TEMPS...USED
BIAS CONSENSUS GRIDS WITH A BLEND TOWARD THE PREVIOUS FORECAST. THE
LED TO NOT MUCH CHANGE IN THE TEMPS FIELDS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL BE SOUTH OF THE AREA AT THE BEGINNING OF THE PERIOD.
AREA OF LOW PRESSURE WILL DEVELOP ALONG THE BOUNDARY AND MOVE EAST.
THESE SURFACE FEATURES...IN COMBINATION OF AN UPPER LOW AND TROUGH...
WILL RESULT IN CHANCES OF SHOWERS ACROSS OUR SOUTHERN COUNTIES
THROUGH THURSDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE
ENTIRE AREA LATE THURSDAY NIGHT...BRINGING PRECIPITATION CHANCES TO
AN END.
LATEST TEMP GUIDANCE IS CLOSE TO PREVIOUS FORECAST NUMBERS AND IS
BELIEVABLE. SO ONLY TWEAKS MADE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WEST CENTRAL NOAM UPPER RIDGE WITH PROGRESSIVE NORTHWEST FLOW ALOFT
ACROSS THE OHIO VALLEY...WILL DOMINATE THIS PERIOD. THIS WILL DRIVE
ONE COLD FRONT SOUTHEASTWARD SUNDAY...AND ANOTHER MONDAY NIGHT INTO
TUESDAY. THE EURO MODELS SHOW THIS BEST. WITH THE GULF OF MEXICO
ESSENTIALLY CUT OFF...EXPECT ONLY SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM TO ACCOMPANY THE FRONTS. OTHERWISE DRY. THERE WILL BE A
COOLING TREND BEHIND THESE FRONTS...WITH TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS PREVAIL. DYING ELEVATED CONVECTION WILL SKIRT SE
OH ZONES...AND A WARM FRONT WILL LIFT NORTH OF THE AREA LATER THIS
AFTERNOON. THIS SHOULD RESULT IN MID LEVEL CLOUDS...MOSTLY AT OR
ABOVE VFR. COLD FRONT MOVES THROUGH LATER THIS EVENING AND
TONIGHT...BRINGING CONVECTION WITH GENERAL MVFR CONDITIONS FOR
THE REMAINDER OF THE PERIOD. ISOLD IFR AND LIFR WILL OCCUR WITH
THE HEAVIER DOWNPOURS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE...HIGH.
ALTERNATE SCENARIOS: TIMING OF DROPS INTO MVFR TONIGHT COULD VARY
BASED ON PROGRESSION OF SHOWERS AND STORMS. BRIEF IFR CONDITIONS
MAY PREVAIL IN HEAVIER SHOWERS AND THUNDERSTORMS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS WEDNESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/KMC/JMV
NEAR TERM...KMC
SHORT TERM...JSH
LONG TERM...JMV
AVIATION...KMC
Hazardous weather outlook, Apr 3, 8:11 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
911 AM EDT TUE APR 3 2012
OHZ066-067-075-076-084-085-VAZ003-004-WVZ007>011-013>020-024>040-046-
047-041315-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
911 AM EDT TUE APR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ083-086-087-WVZ005-006-041315-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-
911 AM EDT TUE APR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
OVERNIGHT THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 3, 1:18 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT TUE APR 3 2012
VAZ003-031845-
DICKENSON VA-
218 PM EDT TUE APR 3 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DICKENSON COUNTY...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CLINTWOOD...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR MCCLURE AROUND 235 PM...NORA AROUND 240 PM
AND NORA AROUND 245 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
3720 8256 3723 8250 3706 8214 3705 8214
3702 8220 3699 8225 3699 8229 3695 8236Local storm report, Apr 3, 1:36 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 WSW CLINTWOOD 37.14N 82.49W
04/03/2012 M0.88 INCH DICKENSON VA CO-OP OBSERVER
DIME AND NICKEL SIZED HAIL
&&
EVENT NUMBER RLX1200235
ARBLocal storm report, Apr 3, 1:39 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 6 WNW NORA 37.10N 82.45W
04/03/2012 E1.75 INCH DICKENSON VA PUBLIC
&&
EVENT NUMBER RLX1200236
JSHLocal storm report, Apr 3, 1:40 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL NORA 37.07N 82.35W
04/03/2012 E0.70 INCH DICKENSON VA PUBLIC
&&
EVENT NUMBER RLX1200237
JSHSpecial weather statement, Apr 3, 2:00 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE APR 3 2012
WVZ016-018-027-028-037-031930-
BRAXTON WV-CALHOUN WV-CLAY WV-NICHOLAS WV-ROANE WV-
300 PM EDT TUE APR 3 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROANE...NORTH
CENTRAL NICHOLAS...NORTHEASTERN CLAY...SOUTHERN CALHOUN AND
SOUTHWESTERN BRAXTON COUNTIES...
AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF SPENCER...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR NEBO AROUND 310 PM...SERVIA AROUND 320 PM AND
STRANGE CREEK AROUND 330 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
34 AND 57.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3837 8092 3868 8128 3882 8114 3874 8099
3872 8098 3873 8097 3858 8070Flash Flood, McDowell
- When
- April 3, 6:25 PM EST to 8:30 PM EST
- Where
- McDowell County, Berwind to 1 mi NE of Cucumber
- Cause
- Heavy Rain
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 37.270, -81.670
A localized downpour estimated at 2.5 to 3 inches occurred over the headwaters of the Tug Fork, including Jacobs Fork. County Route 11 between Squire and Canebrake was damaged with rocks, trees, and mud left along the road. Around a dozen homes were affected or damaged. Private driveway bridges were also damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Hail and Damaging Winds in Florida, April 3, 20121 death · $86,000 · 1 in hail · 16 events
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, April 3, 2012$40,000 · 1 in hail · 9 events
- Hail in Texas, April 3 to 4, 2012$26,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Hail and Damaging Wind in Tennessee, April 3, 2012$25,000 · 1.25 in hail · 6 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Winds in Arkansas, April 3, 2012$10,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Georgia, April 3, 2012$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371113.